Announcement

Collapse
No announcement yet.

How do high storage temperatures compromise medications?

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • How do high storage temperatures compromise medications?

    Hey everybody,
    after reading this article https://www.nytimes.com/2011/08/16/h...6consumer.html and especially the one paragraph..
    >>When some antibiotics decay, they can cause stomach or kidney damage, Dr. McKennon said. Compromised aspirin can cause more than the usual stomach upset. Hydrocortisone cream can separate and become useless in the heat.<<
    ..I am wondering, what underlying dynamics "enable" an antibiotic to cause stomach damage and if this also can happen to a SSRI medication (sertraline) which has been stored higher than the recommend temperatures.

    Thanks!

  • #2
    Every manufacturer tests the medicine over a range of temperatures. Aspirin is well known. It gradually degrades to salicylic acid. If you are really worried google is your friend.
    johnep

    Comment


    • #3
      hey, thanks for the fast reply!

      can you elaborate what happens in antibiotics when they get compromised by heat? what is it, that causes the stomach damage then?

      also i dont know what i should find via google in that matter? no information on the ssri topic, too.

      i actually hoped to get those answers here

      Comment


      • #4
        Originally posted by ywvlf View Post
        hey, thanks for the fast reply!

        can you elaborate what happens in antibiotics when they get compromised by heat? what is it, that causes the stomach damage then?

        also i dont know what i should find via google in that matter? no information on the ssri topic, too.

        i actually hoped to get those answers here

        if you are a member of the public, do you have a particular concern about yourself or another person? If your or their medication has been exposed to high temperatures then the simple answer is to return it to your pharmacy for replacement. In the UK this would involve getting a script from your GP and presenting it to a pharmacist. Remember to take the damaged stuff to be destroyed.

        if you are in an area which has an insurance based system then you will need to contact your insurer for them to agree to replace the medication, generally this will be at no cost to yourself. Second option might be to ask at the pharmacy that supplied the original medication. They might replace it as a goodwill gesture. If you run into problems you may need to contact the manufacturer of the specific drug directly to see if they will replace it.

        Antibiotics, even when kept at recommended temperatures, are notorious for causing stomach problems. In some cases this is because the antibiotic doesn’t only kill off bad bacteria, it also kills off good bacteria that keep the gut healthy. This sometimes leads to opportunistic bacteria developing in large numbers causing sickness or diarrhoea. Changing the composition of the antibiotic by exposure to heat or extreme cold can exacerbate this problem.

        As an example, think about a pint of milk. If you keep it in the fridge then you can drink it safely. But what if you leave it next to a radiator? The milk will start to go off. If you drink it then you could be sick or get diarrhoea.

        With regard to the effects of storage of ssris in higher temperatures there doesn’t appear to be much information available. In fact most of what is there is more about the effect on the patient in times of high temperature who is taking an SSRI.

        In summary, if you have exposed your medication to higher temperatures then get it replaced. If this is just a hypothetical problem then you could ask a local pharmacist if they have any thoughts on the subject.

        Comment


        • #5
          So, what is considered a high temperature. Many products say store below 25C. We exceeded this last summer.
          johnep

          Comment


          • #6
            Originally posted by sparkybw View Post


            if you are a member of the public, do you have a particular concern about yourself or another person? If your or their medication has been exposed to high temperatures then the simple answer is to return it to your pharmacy for replacement. In the UK this would involve getting a script from your GP and presenting it to a pharmacist. Remember to take the damaged stuff to be destroyed.

            if you are in an area which has an insurance based system then you will need to contact your insurer for them to agree to replace the medication, generally this will be at no cost to yourself. Second option might be to ask at the pharmacy that supplied the original medication. They might replace it as a goodwill gesture. If you run into problems you may need to contact the manufacturer of the specific drug directly to see if they will replace it.

            Antibiotics, even when kept at recommended temperatures, are notorious for causing stomach problems. In some cases this is because the antibiotic doesn’t only kill off bad bacteria, it also kills off good bacteria that keep the gut healthy. This sometimes leads to opportunistic bacteria developing in large numbers causing sickness or diarrhoea. Changing the composition of the antibiotic by exposure to heat or extreme cold can exacerbate this problem.

            As an example, think about a pint of milk. If you keep it in the fridge then you can drink it safely. But what if you leave it next to a radiator? The milk will start to go off. If you drink it then you could be sick or get diarrhoea.

            With regard to the effects of storage of ssris in higher temperatures there doesn’t appear to be much information available. In fact most of what is there is more about the effect on the patient in times of high temperature who is taking an SSRI.

            In summary, if you have exposed your medication to higher temperatures then get it replaced. If this is just a hypothetical problem then you could ask a local pharmacist if they have any thoughts on the subject.

            Thanks for your answer.

            To shed some light here: I took an SSRI medication (sertraline/zoloft) on an empty stomach (twice) resulting in really bad pain in the stomach immediately after the intake. The first time, the contant burning and gnawing pain subsided after 2 weeks. Since I had taken the medication already for 5 weeks, at that point the withdrawal effects emerged (i had stopped the sertraline right at the first incident) and i reinstated a low dose of sertaline again, to cushion the withdrawal effects. that is when the second incident happend (yea im dumb for risking what appears to be havent eaten enough (again) prior to taking it). again, sharp pain in the stomach a minute after swallowing the pill. this time the constant stomach pain, burning and burping outlasted two weeks and eventually developed in Gastroparesis typical symptoms like indigestion, regurgitation, belching and ofc pain. this happend more then 6 month ago and still persists. my stomach never recovered from that second hit. i have confirmed gp (gastric emptyting study), never had any problems with digestion before. my symptoms are solely focused on the stomach (colon and small intestine working fine, no gastritis or reflux either).

            Since I am in desperate need of some explanations and the due temperature compromised tablet seems like an decent one, i wrote here. The package of the sertraline i took is indeed an older one and could have been exposed to higher temps. It is still good until 2021 though. Do you think this is a plausible explanation, since:
            1. i took sertraline on an empty stomach in 2016 and sth like that never happened
            2. it had to be more of an (compromised) filler ingredient for it so happen to fast after swallowing the pill, since the active ingredient should take longer to get absorbed (small intestine?) and get into the blood?
            3. apparently, according to the link i posted above, medications can alter due to high temps, resulting in stomach damage. And thats exactly why i asked for specifics, and if this could have happened to sertraline, too. You explained the effects of antibiotics on the gut bacteria, but isnt the article refering to the stomach area? I mean, when they write about upset stomach due to compromised aspirin, they surely mean the stomach and not the colon or small intestine.

            I know it could also have just been some filler ingredient from this particular manufacturer i over reacted too. Also sertraline is known to cause stomach problems, especially when taken on empty, I know that. But that was some kind of severe pain.

            I need some peace of mind from this though, since i would have had the chance to just switch to a newer package of sertraline before taking it the second time. But i didnt, cause i didnt think of the other being compromised.

            Its kinda hard to have permanent nerve damage from such an unfortunate scenario.

            PS. is there an instance where one can having medications checked - willing to pay for this too. Im from Germany, btw.

            Thanks again!

            Comment

            Working...
            X